Home' Australian Pharmacist : August 2011 Contents Vol. 30 -- August #08
Continuing Professional Development
The questions in this series are independently researched and compiled by PSA commissioned authors and peer reviewed.
Each question is worth 0.5 CPD credits.
knowledge in practice
Knowledge in practice
The challenge of applying what you
learn to pharmacy practice!
Knowledge in practice is designed
to be difficult and aims to make you
apply information from articles in
this month's Australian Pharmacist
and other suggested reading to the
questions below, just as you would
for a client/patient. is section
is not meant to be easy. ere are
no simple clear-cut answers to the
questions. e standard references
listed below may be of use when
answering the questions.
1. Sansom L (ed). Australian Pharmaceutical Formulary
and Handbook, 21st Ed. Canberra: Pharmaceutical
Society of Australia, 2009.
2. Rossi S (ed). Australian Medicines Handbook. Adelaide:
Australian Medicines Handbook Pty Ltd; 2011.
3. National Prescribing Service [online]. At: www.nps.org.au
4. Merck Manual of Diagnosis and Therapy [online].
5. Product information -- available from various
sources, e.g. MIMS, APP Guide or online on
6. Royal College of Pathologists of Australasia. RCPA
Manual [online]. At: www.rcpamanual.edu.au
7. Therapeutic Guidelines Series. eTG complete
[CD-ROM]. Melbourne: Therapeutic Guidelines Limited.
Through successful completion
of this activity, the learner will
demonstrate their ability to:
• Use readily available information
sources to access and select
relevant and up-to-date clinical
and practice-based information.
• Promote and contribute to the
optimal use of medicines.
• Address primary health needs
Competency standards (2010)
addressed: 4.2.1, 4.2.2, 4.2.3,
6.1.1, 6.1.2, 7.1.2, 7.1.3, 7.1.4, 7.2.2
Question 1. Prevention of
Additional reference: Preventing
Osteoporosis. Osteoporosis Australia.
Mrs Jones, 71 years, has been
referred to you for a HMR because
she has recently been discharged
from hospital following an Achilles
tendinopathy after tripping on some
stairs. During her hospitalisation, Mrs
Jones had a DEXA scan performed
to assess her bone mineral density
and she was found to be osteopenic
(hip and lumbar T-scores: --1.8 and --1.9
respectively; 25-hydroxyvitamin D: 24
nmol/L). Mrs Jones has a history of
hypertension (2001), COPD (2005),
dyspepsia (2005), atrial fibrillation
(2007), giant cell arteritis (2011), and
recurrent DVTs (since 2000). She
consumes 200 g of plain yoghurt and
250 ml of reduced fat (1%) milk each
day. Her current medications are:
• Tiotropium 18 mcg daily
• Lisinopril 20 mg daily
• Ranitidine 300 mg at night
• Colecalciferol 2,000 IU daily
(commenced in hospital)
• Calcium carbonate 1,200 mg daily
(commenced in hospital)
• Risedronate 35 mg weekly
(commenced in hospital )
• Warfarin 5 mg daily
• Digoxin 125 mcg daily
• Prednisolone 10 mg daily
(commenced three months ago).
Of the following, which would be the
MOST appropriate recommendation
to make regarding Mrs Jones' drug
a) Cease colecalciferol and commence
ergocalciferol 600 IU daily.
b) Reduce the dose of calcium
carbonate to 600 mg daily.
c) Cease risedronate and commence
denosumab 60 mg every six
d) Cease risedronate and commence
strontium 2 g daily.
Question 2. Warfarin
Additional reference: Baker RI,
Coughlin PB, Gallus AS, Salem
HH, Wood EM (the Warfarin
Consensus Group). Warfarin reversal:
consensus guidelines, on behalf
of the Australasian Society of
Thrombostasis and Haemostasis.
MJA 2004;181:492--7. At: www.mja.
Mr John McIver attends the
emergency department in the coastal
town where you work as the clinical
pharmacist. Mr McIver is an active
58-year-old who weighs 75 kg and
is currently on holiday in your town.
He takes warfarin for a mechanical
heart valve (target INR of 2.5--3.0)
and metformin 1,000 mg twice daily
and gliclazide-MR 60 mg once daily
for type II diabetes. He developed
a foot ulcer while on holiday after
cutting his ankle on the rocks. A local
GP prescribed ciprofloxacin 500 mg
twice daily, which he has been taking
for three days. This morning, Mr
McIver jumped off a retaining wall
onto the sand (approximately 50 cm)
and immediately felt his knee swell
and stiffen. His INR on admission
was 6.7 and he was diagnosed with
an intra-articular haematoma. The
registrar seeks your advice on the
most appropriate treatment.
Links Archive September 2011 July 2011 Navigation Previous Page Next Page